Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Midland/Odessa, TX

April 9, 20164 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 2016, 1:10 AM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2016, 1:10 AM CDT (06:10 UTC)
Expired
Apr 9, 2016, 2:15 AM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 122 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2456 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS54 KMAF 090610
SVRMAF
TXC301-389-475-495-090715-
/O.NEW.KMAF.SV.W.0005.160409T0610Z-160409T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 AM CDT SAT APR 9 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WINKLER COUNTY IN WESTERN TEXAS...
  NORTHERN WARD COUNTY IN WESTERN TEXAS...
  CENTRAL REEVES COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHEASTERN LOVING COUNTY IN WESTERN TEXAS...

* UNTIL 215 AM CDT

* AT 110 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  PECOS...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINK...WICKETT...PYOTE...WINKLER COUNTY AIRPORT AND BARSTOW. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 51 AND 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3144 10360 3160 10366 3192 10323 3148 10292
TIME...MOT...LOC 0610Z 250DEG 24KT 3153 10353 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
699 
WWUS54 KMAF 090642
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT SAT APR 9 2016

TXC389-090652-
/O.CAN.KMAF.SV.W.0005.000000T0000Z-160409T0715Z/
REEVES TX-
142 AM CDT SAT APR 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL REEVES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3150 10338 3165 10344 3192 10323 3148 10292
TIME...MOT...LOC 0642Z 250DEG 24KT 3160 10329 

$$

TXC301-475-495-090715-
/O.CON.KMAF.SV.W.0005.000000T0000Z-160409T0715Z/
WINKLER TX-WARD TX-LOVING TX-
142 AM CDT SAT APR 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHWESTERN WINKLER...NORTHEASTERN WARD AND SOUTHEASTERN LOVING
COUNTIES...

AT 142 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF PYOTE...OR 18 MILES NORTHEAST OF PECOS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WINK...WICKETT...PYOTE AND WINKLER COUNTY AIRPORT. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 58 AND 74.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3150 10338 3165 10344 3192 10323 3148 10292
TIME...MOT...LOC 0642Z 250DEG 24KT 3160 10329 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:29 AM CDT, 41 minutes earlier.

Area forecast discussion, Apr 9, 12:29 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1229 AM CDT SAT APR 9 2016

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

Thunderstorms could affect KPEQ through 09/08Z with strong winds
and perhaps hail. Thunderstorms could still form later tonight and
possibly affect KINK, KMAF and KHOB.  Since probabilities are so
low will forego inclusion at this time.  Will also include low
level wind shear at KMAF through at least 09/11Z when the low
level jet shifts off to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  83  54  78 /   0  20  40   0
Carlsbad                       50  82  52  76 /   0  10  10   0
Dryden                         60  89  60  86 /  10  10  20   0
Fort Stockton                  57  87  55  79 /   0  10  10   0
Guadalupe Pass                 52  73  47  67 /   0  10  10   0
Hobbs                          51  81  48  73 /   0  10  10   0
Marfa                          41  79  41  73 /   0  10  10   0
Midland Intl Airport           58  84  57  78 /   0  20  30   0
Odessa                         59  85  57  78 /   0  20  20   0
Wink                           52  86  51  79 /   0  10  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 8, 1:48 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI APR 8 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT FRI APR 8 2016 /1248 PM MDT FRI APR 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 8, 8:12 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT FRI APR 8 2016

TXZ074-075-081-090200-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
812 PM CDT FRI APR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 900 PM CDT...

AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MARATHON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON AND ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 2995 10342 3000 10351 3061 10333 3045 10287
TIME...MOT...LOC 0111Z 204DEG 37KT 3016 10335

44
Local storm report, Apr 8, 8:21 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT FRI APR 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             2 WSW MARATHON          30.19N 103.27W
04/08/2016  M0.50 INCH       BREWSTER           TX   CO-OP OBSERVER

            VERY HEAVY RAINFALL WITH 1/2 INCH HAIL.

&&

CMR
Special weather statement, Apr 8, 9:07 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT FRI APR 8 2016

TXZ075-090245-
PECOS TX-
907 PM CDT FRI APR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 945 PM
CDT...

AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF BELDING...OR 17 MILES SOUTH OF FORT STOCKTON...
MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAKERSFIELD AND SIERRA MADERA.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 264 AND 299.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3049 10295 3058 10309 3113 10261 3088 10222
TIME...MOT...LOC 0207Z 219DEG 50KT 3063 10290

44
Special weather statement, Apr 8, 9:45 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI APR 8 2016

TXZ068-069-075-090330-
CRANE TX-UPTON TX-PECOS TX-
945 PM CDT FRI APR 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE...NORTH
CENTRAL PECOS AND SOUTHWESTERN UPTON COUNTIES UNTIL 1030 PM CDT...

AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF FORT STOCKTON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCAMEY...GIRVIN AND UPTON COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 267 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3115 10195 3108 10210 3109 10236 3108 10237
      3103 10229 3103 10222 3082 10268 3089 10277
      3133 10245
TIME...MOT...LOC 0245Z 213DEG 34KT 3093 10266

44
Special weather statement, Apr 8, 11:00 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT FRI APR 8 2016

TXZ057-074-090445-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
1100 PM CDT FRI APR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CULBERSON COUNTY...

AT 1100 PM CDT...A STRONG THUNDERSTORM WAS 13 MILES NORTH OF PLATEAU...
OR 22 MILES NORTHEAST OF VAN HORN...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN VAN
HORN AND HIGHWAY 54 CORRIDOR AND NORTHWESTERN DAVIS/APACHE MOUNTAINS
AREA COUNTIES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3115 10453 3129 10464 3163 10452 3142 10431
      3124 10419
TIME...MOT...LOC 0400Z 237DEG 20KT 3125 10454

67
Special weather statement, Apr 8, 11:41 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1141 PM CDT FRI APR 8 2016

NMZ028-TXZ057>059-258-090545-
EDDY COUNTY PLAINS-GUADALUPE MOUNTAINS-REEVES COUNTY AND UPPER TRANS
PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-LOVING-
1141 PM CDT FRI APR 8 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDDY...
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND NORTHWESTERN LOVING
COUNTIES...

AT 1141 PM CDT/1041 PM MDT/...A STRONG THUNDERSTORM WAS 26 MILES
SOUTHEAST OF PINE SPRINGS...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MALAGA...RED BLUFF RESERVOIR AND RED BLUFF.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3154 10436 3164 10460 3205 10446 3220 10428
      3223 10411 3223 10400 3197 10382
TIME...MOT...LOC 0441Z 212DEG 37KT 3170 10442

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:12 PM CDTSpecial Weather StatementMAFBrewster48 min
Apr 8, 9:07 PM CDTSpecial Weather StatementMAFPecos38 min
Apr 8, 9:45 PM CDTSpecial Weather StatementMAFCrane45 min
Apr 8, 11:00 PM CDTSpecial Weather StatementMAFCulberson45 min
Apr 8, 11:41 PM CDTSpecial Weather StatementMAF64 min
Apr 8, 11:56 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves64 min
Apr 9, 12:18 AM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward57 min
Apr 9, 1:37 AM CDTSpecial Weather StatementMAFCulberson38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.